Wednesday, Tommy was admitted into the psych unit. That afternoon, after speaking with the team of doctors, we decided to remove the Risperdal and replace it with haldol and cogentin. We stayed in the hospital for 48 hours watching for side effects. The entire time we were there, every WAKING moment he was watched like a hawk. We felt lucky.. no side effects. (side effects can be found here )
After getting discharged from the hospital, we came home and packed for Tommy's trip to the hotel (something he had earned a while back) Again, I was watching him like a hawk. He seemed so good, when he was awake. It's SUCH a sedating medication. We thought the sedating effect would eventually taper down once he metabolized the medication.
Yesterday morning, we returned from the hotel. I was exhausted. From going back and forth to the hospital, then from the hospital to the hotel stay, then finally home. I was spent. Tom offered to take care of things and let me go upstairs and rest. Of course, I took him up on that offer. Well, Tommy was still tired. Even though he had only been awake for 2 hours. So he comes upstairs and crawls into my bed with me. I was physically tired, but not so much SLEEPY tired. I had just planned on laying there and reading one of the books that were in my pile of UNREAD books. Instead, I was intrigued at how QUICKLY Tommy fell asleep. It literally took him about 10 seconds to get the covers on him and be out cold. I laid there and just watched him.. i love watching him sleep.. he's so peaceful.
Then it started. All of the side effects we were watching for, were happening when he was SLEEPING! We were told to watch for mouthing movements, facial twitching, stiffening and involuntary movements *twitching* He's doing them all. It SERIOUSLY looked as if he were dreaming. My dogs do that, they get all crazy and act like they're running and they'll even bark in their sleep. Tommy was doing it ALL! Even making noise. Hmm.. But he could be... dreaming? Well, he awoke and seemed fine the rest of the night. We kept an eye on him and.. he SEEMED ok. Again, he had his meds (with haldol) and went to bed. I checked on him when He looked ok. Snoring away. Tom checked on him.. looked fine. Well, I got up in the middle of the night, and went to check on him and he was like.. kicking his legs. Not anything like a seizuer or convoltions. Again, when you see a dog run in his sleep.. similar to that. And with his hands too. I went in and rubbed his back, calmed him. Decided to stay in there just to keep and eye on him. This was around 3am. This went on until he finally woke up almost JUMPING out of bed around 7:30.
That was it for me. I was scared. Got the discharge paper and called the number to his office which sent me to the main hospital for the on-call psych. She was reading over the file, and said we could do one of two things. We could just stop, give no more and talk to Doctor on Monday or, we had a LOT of room to play with the cogentin. It's a side effect blocker, he just may need more. I got off the phone with her, and Tom and I sat there and played with "what would DOCTOR tell us" Well, he would agree with the oncall, and give a double dose of the blocker with the Haldol. So we did.
Breakfast goes fine.. he's really focused on wanting to help me. Commercials that would usually set him off, he just tuned out. Only one he had to change the channel once. Soon after breakfast he said he was VERY sleepy. Again we expected that. I ask him to lay on the love seat (no couch) so I could keep and eye on him. He complies. After about 45 minutes, I couldn't take it anymore. It was torture watching him twitch. Twitch so much that he'd wake up every 10 minutes. Wake up like trying to INSTANTLY GET UP.. like he was going somewhere.
F. U. C. K.
All we can do is watch. And just help him sleep. He NEEDS some restful sleep. He seems to last longer sleeping if you rub his back through the occasional twitching. Tom takes a 3 hour shift so Brianna and I can go grocery shopping. There's still more twitching...comes and goes. He's just really really tired.
I get home, and he's awake. Just waking up. I had a crap-load of groceries. Tom and Brianna are bringing them in while I am sorting and wiping down the inside of the fridge before getting things put away. Next thing you know, Tommy's helping. He's got the whole snack drawer organized. I decided to change up his dinner (he's been eating the same thing for dinner since last Thanksgiving. Chicken Breast tenders by Purdue, mashed potatoes and stuffing with a side of cucumbers.) Showed him the new hot dogs. His reply "can Tommy lay in the Traverse when mommy cooks hot dogs?!" Ab-so-freaking-luetely. There's still random twitches we're seeing while awake. Sort off.. it looks like he's dozing off occasionally. Really difficult to explain. But they eventually went away closer to dinner time.
At one point, we were watching this, Sumo Wrestling Tournament on the Japanese channel with us. 45 minutes.. of nonstop engaging with us. ugh! this is so frustrating!!!
Then we were faced with the ultimate. Dinner is over. What do we do. Of course we're going to give him his regular meds, but, Haldol. Blocker. What to do. I know that your initial reaction is to STOP. There have been times in the past (with Tommy, AND myself) where side effects sometimes will go away the more your body metabolizes the med. We decide to continue. Well, here we are. I'm laying in the bed next to him. When I started typing this, i kept stopping to rub his back.. making sure we are ok (we have a dialogue that we go through.. thumbs up thumbs down etc) He was very restless. Rolling back and forth. Mostly body twitching, not so much facial. Now, as I am wrapping this up.. he's sacked OUT. Hasn't twitched in some time. Just kicked off the blankets saying he was hot.
I'm so tired of thinking. I hate seeing him go through this. I hate not knowing if we're doing the right thing. I HATE that he can't communicate to me what he needs.. what he wants.. even what he FEELS.
All I can do is.. lay here with him.. and continue to watch.
In ALLL of this.. ALLLLLL of everything going on... there ARE positive things happening.. He's showing levels of focus that we've never ever seen.
Is it the HALDOL??? Or, is it the coming OFF of Risperdal?!?
Never ever ever have I let 2 changed happen at once like this. Under the circumstances, we really had no choice. The one has to replace the other. *sigh* my brain hurts.